Tennessee, 2003

Hail and Damaging Wind in Tennessee, May 15, 2003

May 15, 2003 · NWS OHX · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 15, 9:25 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 15, 9:25 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT THU MAY 15 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT TO THE NORTHWEST NEAR
IND-SGF LINE. DEWPOINTS JUST AHEAD CREEPING UP INTO THE MID 60+
RANGE. LL CONVERGENCE/INSTABILITY OVER THE CWA GENERALLY WEAK AT
THIS TIME...THUS NO CONVECTION OCCURRING.

AIRMASS EXPECTED TO DESTABILIZE AND LL CONVERGENCE TO STRENGTHEN
AS COLD FRONT DROPS DOWN INTO THE MID-SOUTH LATER TODAY AND TEMPS
HEAT UP SOME. SCATTERED THUNDERSTORMS LOOKING TO POP-UP WITH
FRONTAL PASSAGE. PLAN TO LEAVE POPS AS THEY ARE FOR NOW.

WILL RAISE TEMPS SLIGHTLY HOWEVER AS WARM ADVECTION STRENGTHENS A
BIT AHEAD OF BOUNDARY.

07
.BNA...NONE.
Hazardous weather outlook, May 15, 4:30 AM CST, 8 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-151530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE
REGION.  WE WILL BE IN A SLIGHT RISK AREA OF SEVERE THUNDERSTORMS...
WITH A CHANCE OF SOME ISOLATED STORMS BECOMING SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

RIVER FLOOD WARNINGS CONTINUE FOR THE TENNESSEE RIVER NEAR SAVANNAH.
FLOOD STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SATURDAY MORNING...THERE WILL BE A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE WESTERN COUNTIES OF MIDDLE TENNESSEE.
FOR THE REST OF THE WEEKEND THERE WILL BE A CHANCE OF THUNDERSTORMS
...POSSIBILITY OF SOME STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE
NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.

31

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fentress

When
May 15, 12:55 PM CST
Where
Fentress County, Jamestown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.433, -84.917

Spotter reported hail the size of quarters.

Hail, Fentress

When
May 15, 1:02 PM CST
Where
Fentress County, Jamestown
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -84.917

EMA reported nickel size hail.

Hail, Williamson

When
May 15, 4:20 PM CST
Where
Williamson County, Fairview
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.983, -87.117

Spotter reported nickel size hail.

Thunderstorm Wind, Cheatham

When
May 15, 4:33 PM CST
Where
Cheatham County, Kingston Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -87.117

Law enforcement reported a tree fell on a car. There were no injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358053, 5358333, 5358335, 5358334.